Acetaminophen and Warfarin: The Forgotten Interaction
Up to 18% of patients taking warfarin also take acetaminophen, but clinicians may not recognize the potential interaction between the two medications.
Warfarin, a vitamin K antagonist, is used to prevent thrombotic events in conditions such as atrial fibrillation (AF).
More than 30 million warfarin prescriptions are dispensed annually, but despite the widespread use, it has many limitations. Notable drug-drug interactions include antibiotics, anticoagulants, antiplatelet agents, and non-steroidal anti-inflammatory drugs (NSAIDs).
NSAIDs, which are used for their analgesic effect and available without a prescription, inhibit platelets and may have adverse gastrointestinal effects. Acetaminophen, an analgesic that is commonly used worldwide, is often preferred to NSAIDs due to its more appealing adverse effect profile. Up to 18% of patients taking warfarin also take acetaminophen, but clinicians may not recognize the potential interaction between the two medications.1
Numerous case reports have been published that describe patients taking warfarin who experienced supratherapeutic INRs and bleeding events after taking moderate-to-high doses of acetaminophen for multiple days. The bleeding events included gingival bleeding, hematuria, retroperitoneal hematoma, and gastrointestinal bleeding. International normalized ratios (INRs) ranged from 4.0 to 16.39 in the studies, with one study reporting a patient who had a prothrombin time (PT) of 96 seconds. The INRs normalized between 7 and 10 days after stopping both medications in 2 of the patients, while fresh frozen plasma and/or vitamin K was administered to reverse the effects of warfarin of the others. Patients consumed a range from approximately 1 to 4 grams of acetaminophen per day over a range of 4 to 10 days in the case reports. In 2 case reports, the patients were rechallenged with acetaminophen after the INR had stabilized; in both cases, the INR increased again.1
A 2005 double-blind, crossover study that enrolled 11 patients on a stable dose of warfarin assigned patients to receive 1 g of acetaminophen or placebo 4 times daily for 15 days, with a washout period between the two phases. The mean maximum increase in INR was 1.04 in the acetaminophen phase versus 0.20 in the placebo phase (P = .003).2 A continuation of this study that enrolled 9 additional patients showed a mean maximum increase in INR of 1.20 in the acetaminophen phase versus 0.37 in the placebo phase (P <0.001), as well as decreased activities of factors II, VII, IX, and X. No bleeding events were reported during the study.3
A more recent randomized, placebo-controlled trial enrolled 45 patients on a stable dose of warfarin to receive acetaminophen 2 g/day, acetaminophen 3 g/day, or placebo in a 2:2:1 ratio. The mean maximum increase in INR was 0.70 and 0.67 in patients receiving 2 and 3 g/day, respectively (P <.02 vs placebo). Notably, treatment was discontinued when the INR rose to 3.5 or higher.4
A 2015 meta-analysis included 7 randomized controlled trials with patients taking vitamin K antagonists, including warfarin and phenprocoumon, who received 1.3 to 4 g of acetaminophen per day. The mean INR increase for patients taking acetaminophen and warfarin concomitantly was 0.6, and 1 bleeding event occurred. The trials excluded patients with labile INRs and the INR was carefully monitored throughout the trials, possibly contributing to the small number of bleeding events.5
Several mechanisms have been proposed to explain the interaction between acetaminophen and warfarin. The toxic metabolite, N-acetyl-p-benzoquinone-imine (NAPQI), a result of the metabolism of acetaminophen by CYP2E1, can be rapidly cleared by conjugation with glutathione in the liver. NAPQI accumulation may be present in overdose and in the setting of induction of CYP2E1 by acetaminophen itself, ethanol, or diabetes. NAPQI may disrupt vitamin K-dependent carboxylase and vitamin K-epoxide reductase (VKOR), thus inhibiting the vitamin K cycle at multiple points. Other mechanisms may include the production of peroxynitrite and subsequent inactivation of VKOR, as well as competitive inhibition of warfarin metabolism by acetaminophen through the CYP enzymes.6
Despite the availability of evidence of the interaction between acetaminophen and warfarin since the 1960s, data concerning the clinical significance of the interaction remains scarce. Recommendations regarding the management of patients taking both drugs are not strong because no studies examining outcomes, such as major bleeding, exist. It may be prudent to monitor the INR more frequently if a patient who was previously stable on a dose of warfarin begins taking scheduled acetaminophen. Finally, in otherwise unexplained INR variability, this interaction could be considered a contributing factor.6
1. Hughes GJ, Patel PN, Saxena N. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy. 2011;31(6):591—7.
2. Mahé I, Bertrand N, Drouet L, et al. Paracetamol: a haemorrhagic risk factor in patients on warfarin. Br J Clin Pharmacol. 2005;59(3):371-4.
3. Mahé I, Bertrand N, Drouet L, et al. Interaction between paracetamol and warfarin in patients: a double-blind, placebo-controlled, randomized study. Haematologica. 2006;91(12):1621—7.
4. Zhang Q, Bal-dit-Sollier C, Drouet L, et al. Interaction between acetaminophen and warfarin in adults receiving long-term oral anticoagulants: a randomized controlled trial. Eur J Clin Pharmacol. 2011;67(3):309-14.
5. Caldeira D, Costa J, Barra M, Pinto FJ, Ferreira JJ. How safe is acetaminophen use in patients treated with vitamin K antagonists? A systematic review and meta-analysis. Thromb Res. 2015;135(1):58-61.
6. Lopes RD, Horowitz JD, Garcia DA, Crowther MA, Hylek EM. Warfarin and acetaminophen interaction: a summary of the evidence and biologic plausibility. Blood. 2011;118(24):6269—73.